Tornadoes · United States · Alabama · 2009

EF1 tornado, Wehadkee, Alabama, February 18, 2009

This EF1 tornado ran 0.8 miles across Randolph County on February 18, 2009, touching down at 6:55 PM CST and reaching 500 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 18, 2009
Touchdown
6:55 PM CST (00:55 UTC)
Lifted
6:56 PM CST (00:56 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.4 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Randolph County
Touchdown point
33.234, -85.272
Lift-off point
33.233, -85.257
Record number
0902181855-01

What the Weather Service recorded

A powerful low pressure system and associated cold front pushed through the area, and helped trigger numerous thunderstorms. Some became supercells, that produced long swaths of large hail, areas of damaging winds, and at least one tornado.

The tornado touched down in a forested area one-quarter mile west of County Road 296, about 8 miles northeast of Roanoke. It then tracked east-southeastward for just under a mile before lifting near the Georgia state line. Several hundred trees were either snapped off or blown down along the path, but it hit no other structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS BMX issued a tornado warning for this county at 00:38 UTC, 17 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a tornado watch, issued at 18:43 UTC and running to 01:45 UTC.

Issued (UTC)ExpiredProductOffice
10:01 UTC00:00 UTCLake Wind AdvisoryBMX
18:43 UTC01:45 UTCTornado WatchBMX
21:22 UTC22:00 UTCTornado WarningBMX
21:55 UTC22:30 UTCTornado WarningBMX
00:12 UTC00:45 UTCTornado WarningBMX
00:38 UTC01:15 UTCTornado WarningBMX
00:41 UTC01:00 UTCTornado WarningBMX
01:14 UTC01:45 UTCTornado WarningBMX
01:45 UTC02:00 UTCSevere Thunderstorm WatchBMX
01:49 UTC02:30 UTCSevere Thunderstorm WarningBMX
14:00 UTC22:00 UTCLake Wind AdvisoryBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 18, 5:21 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 18, 5:21 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CST WED FEB 18 2009

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...
PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS
ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN
THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE
RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID
LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE
WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET
SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY
MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE
DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME
EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE
AFTERNOON HOURS.

LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF
TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY
IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED.  THE
MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE.
STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS
TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR
LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF
HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE
PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE
OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED
OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES
HAVE TO REMAIN A CONCERN.

DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR
DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON
A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE
END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT.

IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS.
RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT.

&&

.AVIATION...00Z TAF DISCUSSION.

ISOLATED SEVERE THUNDERSTORMS ARE MOVING THROUGH CENTRAL ALABAMA
THIS EVENING. CHANCES OF IMPACTING ANY AIRPORT ARE SMALL BUT CAN
NOT BE RULED OUT. CHANCE OF STORMS WILL BEGIN TO DIMINISH FROM
NORTHWEST TO SOUTHEAST THROUGH THE EVENING WITH SOME THREAT
POSSIBLE NEAR TOI THROUGH 07Z.

OTHER THAN ISOLATED SEVERE STORMS...CONDITIONS SHOULD BE VFR. WINDS
WILL BE GUSTY THROUGH THE EARLY EVENING...UP TO 25 KTS FROM THE
SOUTHWEST. WINDS NOT QUITE AS STRONG AFTER MIDNIGHT BUT WILL
BECOME GUSTY FROM THE NORTHWEST AT 25 KTS AGAIN BY 15Z THURSDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/88
Hazardous weather outlook, Feb 18, 6:16 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CST WED FEB 18 2009

ALZ011>015-017>050-200100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 PM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH
CENTRAL ALABAMA...WITH THE GREATEST RISK OF SEVERE STORMS ROUGHLY
ALONG AND SOUTH OF INTERSTATE 20.  AFTER 6 PM...THE SEVERE
THUNDERSTORM ACTIVITY WILL SHIFT SOUTH OF I-20...AND COULD LAST AS
LATE AT 10 PM.

BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE
COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD
FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE
POSSIBLE AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
TODAY AND TONIGHT.

In the hours before

Local storm report, Feb 18, 6:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BESSEMER                33.38N 86.96W
02/18/2009  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

KLAWS
Local storm report, Feb 18, 6:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             HOMEWOOD                33.46N 86.81W
02/18/2009  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

KLAWS
Local storm report, Feb 18, 6:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             ALABASTER               33.25N 86.82W
02/18/2009  E0.25 INCH       SHELBY             AL   AMATEUR RADIO

            THOMPSON ROAD AND HIGHWAY 119.

&&

KLAWS
Local storm report, Feb 18, 6:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             MAYLENE                 33.20N 86.86W
02/18/2009  E0.88 INCH       SHELBY             AL   AMATEUR RADIO

            COUNTY ROAD 44 AND COUNTY ROAD 17 NEAR MAYLENE.

&&

KLAWS
Local storm report, Feb 18, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FUNNEL CLOUD     FULTONDALE              33.62N 86.80W
02/18/2009                   JEFFERSON          AL   AMATEUR RADIO

            FUNNEL CLOUD REPORTED OVER HIGHWAY 31 IN FULTONDALE.

0233 PM     HAIL             CENTER POINT            33.64N 86.68W
02/18/2009  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED IN CENTER POINT.

0245 PM     HAIL             9 NNE GAYLESVILLE       34.39N 85.50W
02/18/2009  E0.88 INCH       CHEROKEE           AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN BROOMTOWN.

0245 PM     TSTM WND DMG     6 N GAYLESVILLE         34.35N 85.56W
02/18/2009                   CHEROKEE           AL   AMATEUR RADIO

            TREES DOWN ALONG HIGHWAY 35 IN WATSON.

0245 PM     FUNNEL CLOUD     TARRANT                 33.59N 86.77W
02/18/2009                   JEFFERSON          AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT PINE HILL ROAD AND HIGHWAY 79.

0319 PM     FUNNEL CLOUD     3 NNE PELL CITY         33.60N 86.25W
02/18/2009                   ST. CLAIR          AL   EMERGENCY MNGR

            FUNNEL CLOUD/WALL CLOUD MOVING TOWARD LINCOLN IN WESTERN
            TALLADEGA COUNTY.

0320 PM     HAIL             2 N PELL CITY           33.59N 86.27W
02/18/2009  E1.00 INCH       ST. CLAIR          AL   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED.

0320 PM     HAIL             6 W PELL CITY           33.56N 86.38W
02/18/2009  E0.88 INCH       ST. CLAIR          AL   OFFICIAL NWS OBS

            NICKEL SIZE HAIL REPORTED AT EXIT 153 ON INTERSTATE 20.

0340 PM     HAIL             LIVINGSTON              32.60N 88.19W
02/18/2009  E0.25 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            PEA SIZE HAIL REPORTED ON CAMPUS ON WEST SIDE OF
            LIVINGSTON.

0343 PM     FUNNEL CLOUD     OXFORD                  33.60N 85.83W
02/18/2009                   CALHOUN            AL   LAW ENFORCEMENT

            SHERIFF DEPARTMENT REPORTS FUNNEL CLOUD JUST WEST OF
            OXFORD.

0345 PM     HAIL             ANNISTON                33.66N 85.81W
02/18/2009  E1.00 INCH       CALHOUN            AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN SOUTH ANNISTON.

0350 PM     HAIL             2 SE ANNISTON           33.64N 85.79W
02/18/2009  E1.75 INCH       CALHOUN            AL   EMERGENCY MNGR

            REPORTED IN GOLDEN SPRINGS AREA

0352 PM     TSTM WND DMG     2 SE ANNISTON           33.64N 85.79W
02/18/2009                   CALHOUN            AL   AMATEUR RADIO

            TREES DOWN ON GREENBRIER DEER ROAD AND STRUCTURE DAMAGE
            AT THE INTERSECTION GOLDEN SPRINGS ROAD...POSSIBLE
            TORNADO

0355 PM     HAIL             5 SW HEFLIN             33.60N 85.65W
02/18/2009  E1.75 INCH       CLEBURNE           AL   TRAINED SPOTTER

            INTERSTATE 20 BETWEEN MILE MARKERS 196 AND 199.

0355 PM     TSTM WND DMG     5 SW HEFLIN             33.60N 85.65W
02/18/2009                   CLEBURNE           AL   TRAINED SPOTTER

            TREES DOWN ALONG INTERSTATE 20.

0355 PM     TSTM WND DMG     2 SE ANNISTON           33.64N 85.79W
02/18/2009                   CALHOUN            AL   EMERGENCY MNGR

            MULTIPLE TREES AND STRUCTURE DAMAGE IN GOLDEN SPRINGS
            AREA...POSSIBLE TORNADO.

0400 PM     TSTM WND DMG     BELMONT                 32.56N 87.94W
02/18/2009                   SUMTER             AL   TRAINED SPOTTER

            TIN ROOF PEELED OFF BELMONT CHURCH AND POWER LINES DOWN
            AT CHURCH.

0413 PM     HAIL             4 NW RANBURNE           33.57N 85.39W
02/18/2009  E4.25 INCH       CLEBURNE           AL   COUNTY OFFICIAL

            TWO SEPERATE REPORTS FROM COUNTY OFFICIALS IN THE TRICKEM
            COMMUNITY...SOFTBALL SIZED HAIL

0413 PM     HAIL             SPRINGVILLE             33.77N 86.48W
02/18/2009  E0.75 INCH       ST. CLAIR          AL   EMERGENCY MNGR

0418 PM     HAIL             GALLION                 32.50N 87.72W
02/18/2009  E1.00 INCH       HALE               AL   EMERGENCY MNGR

            ALSO ROPORTED AT LOCK-5 ON WARRIOR RIVER

0426 PM     TSTM WND DMG     LANEVILLE               32.52N 87.60W
02/18/2009                   HALE               AL   EMERGENCY MNGR

            TREES DOWN AND A BARN DAMAGED NEAR COUNTY ROAD 12 AND
            COUNTY ROAD 25.

0427 PM     HAIL             2 W BROOKWOOD           33.25N 87.36W
02/18/2009  E0.25 INCH       TUSCALOOSA         AL   AMATEUR RADIO

0429 PM     HAIL             RAGLAND                 33.75N 86.14W
02/18/2009  E1.00 INCH       ST. CLAIR          AL   AMATEUR RADIO

            IN THE CITY OF RAGLAND.

0431 PM     HAIL             NEWBERN                 32.59N 87.54W
02/18/2009  E1.75 INCH       HALE               AL   EMERGENCY MNGR

            COVERING GROUND FROM NEWBERN TO GALLION.

0433 PM     HAIL             FAUNSDALE               32.46N 87.59W
02/18/2009  E1.75 INCH       MARENGO            AL   BROADCAST MEDIA

0435 PM     HAIL             HOOVER                  33.38N 86.82W
02/18/2009  E0.25 INCH       JEFFERSON          AL   EMERGENCY MNGR

            AT TRACE CROSSINGS AND SOUTH SHADES CREST ROADS.

0440 PM     HAIL             TUSCALOOSA              33.24N 87.54W
02/18/2009  E0.88 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            ON INTERSTATE 20 NEAR THE MERCEDES PLANT.

0451 PM     HAIL             5 S MARION              32.56N 87.32W
02/18/2009  E1.00 INCH       PERRY              AL   TRAINED SPOTTER

0453 PM     HAIL             SAKS                    33.71N 85.85W
02/18/2009  E1.75 INCH       CALHOUN            AL   NWS EMPLOYEE

0501 PM     FUNNEL CLOUD     ANNISTON                33.66N 85.81W
02/18/2009                   CALHOUN            AL   AMATEUR RADIO

            NEAR KMART

0506 PM     HAIL             4 NW SELMA              32.46N 87.07W
02/18/2009  E2.75 INCH       DALLAS             AL   EMERGENCY MNGR

0510 PM     HAIL             2 SW EDWARDSVILLE       33.69N 85.53W
02/18/2009  E0.88 INCH       CLEBURNE           AL   EMERGENCY MNGR

0520 PM     FUNNEL CLOUD     ABERNATHY               33.65N 85.41W
02/18/2009                   CLEBURNE           AL   EMERGENCY MNGR

            NEAR MILE MARKER 205 ON INTESTATE 20.

0549 PM     HAIL             LINDEN                  32.31N 87.80W
02/18/2009  E0.88 INCH       MARENGO            AL   LAW ENFORCEMENT

0550 PM     HAIL             NORTHPORT               33.24N 87.59W
02/18/2009  E1.00 INCH       TUSCALOOSA         AL   LAW ENFORCEMENT

0553 PM     HAIL             TUSCALOOSA              33.24N 87.54W
02/18/2009  E0.75 INCH       TUSCALOOSA         AL   NWS EMPLOYEE

            COVERING THE GROUND NEAR TAYLORVILLE COMMUNITY.

0558 PM     HAIL             MONTGOMERY              32.35N 86.28W
02/18/2009  E0.50 INCH       MONTGOMERY         AL   TRAINED SPOTTER

            DOWNTOWN MONTGOMERY NEAR I-85 AND I-65.

0620 PM     HAIL             BARFIELD                33.36N 85.72W
02/18/2009  E1.00 INCH       CLAY               AL   EMERGENCY MNGR

0620 PM     HAIL             BESSEMER                33.38N 86.96W
02/18/2009  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

0631 PM     HAIL             HOMEWOOD                33.46N 86.81W
02/18/2009  E1.00 INCH       JEFFERSON          AL   AMATEUR RADIO

0639 PM     HAIL             MAYLENE                 33.20N 86.86W
02/18/2009  E0.88 INCH       SHELBY             AL   AMATEUR RADIO

            COUNTY ROAD 44 AND COUNTY ROAD 17 NEAR MAYLENE.

0640 PM     HAIL             ALABASTER               33.25N 86.82W
02/18/2009  E0.25 INCH       SHELBY             AL   AMATEUR RADIO

            THOMPSON ROAD AND HIGHWAY 119.

&&

KLAWS
Local storm report, Feb 18, 6:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             CHELSEA                 33.33N 86.64W
02/18/2009  E0.25 INCH       SHELBY             AL   AMATEUR RADIO

            NEAR COUNTY ROAD 74 AND COUNTY ROAD 69.

&&

KLAWS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

0.9 hours before the tornado, 73 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -4, lifted condensation level 831 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 479 square meters per square second, 0 to 6 km bulk shear 94 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
263 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
94 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

11.1 hours after it, 73 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80415, lifted condensation level 1079 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -307 square meters per square second, 0 to 6 km bulk shear 104 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80415 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
104 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
-307 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the touchdown began at 00:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:55 UTCTSTM WND DMG5 Sw HeflinCleburne, ALTREES DOWN ALONG INTERSTATE 20.
21:55 UTCHAIL 1.755 Sw HeflinCleburne, ALINTERSTATE 20 BETWEEN MILE MARKERS 196 AND 199.
22:13 UTCHAIL 4.254 Nw RanburneCleburne, ALTWO SEPERATE REPORTS FROM COUNTY OFFICIALS IN THE TRICKEM COMMUNITY...SOFTBALL SIZED HAIL
23:10 UTCHAIL 0.882 Sw EdwardsvilleCleburne, AL
23:20 UTCFUNNEL CLOUDAbernathyCleburne, ALNEAR MILE MARKER 205 ON INTESTATE 20.
00:20 UTCHAIL 1BarfieldClay, AL
00:30 UTCTSTM WND DMGFosters Cross RoadsRandolph, ALPOWER LINES DOWN ON HIGHWAY 11 NEAR FOSTERS.
00:50 UTCTSTM WND DMG3 Nne Rock MillsRandolph, ALNUMEROUS TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE DISCOVERED AT DAYLIGHT. POSSIBLE TORNADO.
00:50 UTCTORNADO 13 Nne Rock MillsRandolph, ALSEVERAL HUNDRED TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE. MOSTLY SOFTWOOD. TORNADIC WIND ESTIMATED AT 90 MPH. PATH LENGTH 1 MILE. PATH WIDTH 1/4 MILE. MOST CONCENTRAITED D
00:50 UTCTORNADO 14 Sse Big SpringsRandolph, ALSEVERAL HUNDRED TREES SNAPPED AND TWISTED IN REMOTE AREAS NORTH OF ROCK MILLS NEAR THE GEORGIA STATE LINE. MOSTLY SOFTWOOD. TORNADIC WIND ESTIMATED AT 90 MPH. PATH LENGTH 1 MILE. PATH WIDTH 1/4 MILE. MOST CONCENTRAITED D
00:58 UTCHAIL 1Big SpringsRandolph, AL
02:20 UTCHAIL 0.88Big SpringsRandolph, ALNICKEL SIZE HAIL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 18, 2009

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 185:45 PM ESTEF0Taylor, GA3.933$50,000
February 186:25 PM ESTEF0Houston, GA0.01
February 186:44 PM ESTEF1Oconee, GA5.4880$200,000
February 187:15 PM ESTEF1Jasper, GA3.0440$250,000
February 187:19 PM ESTEF1Putnam, GA8.71,3201$200,000
February 187:26 PM ESTEF3Wilkes, GA19.7880$300,000
February 188:05 PM ESTEF1Newton, GA2.8200$625,000
February 188:16 PM ESTEF1Jasper, GA7.2440$125,000
February 188:30 PM ESTEF0Meriwether, GA0.017$1,000
February 188:30 PM ESTEF2Coweta, GA20.41,760$1.3 million
February 1810:48 PM ESTEF3Hancock, GA10.450013$550,000
February 1812:50 AM ESTEF2Grady, GA5.9250$1.0 million
February 1812:55 AM ESTEF2Thomas, GA10.4400$10 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.